Alert archive / Pennsylvania / Flash Flood Warnings in 2022
Flash Flood Warning 3, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 22, 2022, 2:22 PM EDT for Susquehanna County, Wyoming County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2022, 2:22 PM EDT (18:22 UTC)
- Expired
- Aug 22, 2022, 5:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Susquehanna County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 59 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
570
WGUS51 KBGM 221822
FFWBGM
PAC115-131-222130-
/O.NEW.KBGM.FF.W.0003.220822T1822Z-220822T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
222 PM EDT Mon Aug 22 2022
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
Southwestern Susquehanna County in northeastern Pennsylvania...
North Central Wyoming County in northeastern Pennsylvania...
* Until 530 PM EDT.
* At 222 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Meshoppen, Auburn Center and Elk Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4166 7612 4168 7610 4175 7602 4180 7596
4174 7591 4162 7601 4161 7605 4158 7612
4163 7614 4165 7612
FLASH FLOOD...RADAR INDICATED
$$
AJG1 follow-up statement
764
WGUS71 KBGM 222134
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
534 PM EDT Mon Aug 22 2022
PAC115-131-222144-
/O.EXP.KBGM.FF.W.0003.000000T0000Z-220822T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Susquehanna PA-Wyoming PA-
534 PM EDT Mon Aug 22 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN SUSQUEHANNA AND
NORTH CENTRAL WYOMING COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4166 7612 4168 7610 4175 7602 4180 7596
4174 7591 4162 7601 4161 7605 4158 7612
4163 7614 4165 7612
$$
AJGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:10 PM EDT, 12 minutes earlier.
Area forecast discussion, Aug 22, 2:10 PM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 210 PM EDT Mon Aug 22 2022 .SYNOPSIS... A low pressure system will bring showers and thunderstorms to the area today, before diminishing in coverage tonight. Additional scattered showers and thunderstorms are expected on Tuesday, especially during the afternoon. Dry weather returns mid-week along with warming temperatures. && .NEAR TERM /THROUGH TUESDAY/... 1050 AM Update: An area of steadier light to moderate rain, and thicker cloud cover is lifting off to the northeast across the Catskills, Mohawk Valley and northern Poconos late this morning. Behind this, to the west, conditions are still mostly cloudy, but there are a few breaks of sun noted. With any daytime heating scattered to numerous pop-up showers/storms will quickly redevelop under the upper level circulation. PWATs and overall atmospheric moisture levels remain high...so will continue to watch for heavy downpours and perhaps some isolated excessive rainfall issues (ponding of water in low lying areas or on roadways) heading into this afternoon. A shortwave disturbance is evident on the GOES East Water Vapor loop moving across central PA at this time; out ahead of this feature MLCAPE is reaching 500 J/Kg across NE PA, along with effective layer shear of 20-25 kts...this environment could allow a few stronger or even isolated severe t'storms to develop across NE PA this afternoon...Therefore, SPC has added a marginal risk for severe storms. High temperatures are still on track to reach 75-80 this afternoon, with very humid conditions. 625 AM Update: The forecast remains on track and no changes were made with the sunrise update. Rain showers continue to overspread the area from south to north with a few isolated embedded thunderstorms. Thunderstorms are expected to become a bit more widespread by this afternoon. 430 AM Update: The near term period will be rather wet, with showers and thunderstorms, especially today. An amplified trough will move into the region today. Meanwhile, a deep southerly flow is advecting moisture into the area as a warm front sits across the area. This is all ahead of a slow moving cold front approaching the region. These boundaries will provide enough lift for widespread showers and thunderstorms to develop; with the greatest chance of thunderstorms being this afternoon with the greatest instability. Storm motions will be rather slow; around 10-20 mph from south to north. With this flow, there is a possibility for training/backbuilding thunderstorms and therefore locally heavy rainfall. Chance for flash flooding does not look high, but cannot rule out some localized flooding issues, especially across any urban areas and typical poor drainage problem spots. Total rainfall today will vary considerably depending on where the heavier thunderstorms set up. Right now forecasting a stripe of 1.00"-1.25" across parts of the Finger Lakes Region through the Twin Tiers, with generally 0.50"-0.75" expected elsewhere. For many areas, this rainfall will be beneficial considering the dry summer we have experienced. With plenty of clouds around and rain-cooled air, high temperatures will likely only be in the 70s; but with dew points well in the 60s, it will be rather humid. With the loss of daytime heating/waning instability, overall coverage of showers and thunderstorms will diminish. However, with the slow moving upper level trough directly overhead, there will still be a chance for some showers. It will be remaining on the muggy side with low temperatures and dew points in the 60s. With the trough finishing its way through the area, additional scattered showers and thunderstorms are expected on Tuesday, especially during the afternoon during peak heating. Otherwise, partly sunny to mostly cloudy skies are expected along with highs in the 70s to near 80. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... 330 AM Update... A fairly quiet period is anticipated, as one upper trough lifts out of the region and another one approaches towards Friday. The last of any showers and thunder Tuesday evening will quickly succumb to loss of diurnal heating, as well as the advection of a drier air mass into the region. With clearing, yet also wet ground from the prior couple days of rain, we can anticipate valley fog for the usual late August locations. Lows Tuesday night are forecast in the upper 50s to lower 60s. Though a stray afternoon shower cannot totally be ruled out towards the Mohawk Valley, weak high pressure will be enough to dominate Wednesday through Wednesday night with a mostly clear sky. Rising 500mb heights and a good amount of sun will boost temperatures into the upper 70s-mid 80s; perhaps even a few upper 80s in the Wyoming Valley PA. Valley fog looks even more probable Wednesday night with the surface high overhead and radiational cooling sending lows into the mid 50-lower 60s. While not very amplified, a Canadian upper trough will try to dip our way Thursday into Thursday night. West-southwest flow ahead of it will warm things up another few degrees Thursday to the point that some lowest elevations of PA-border counties NY could hit 90. By late Thursday through Thursday night, tough- to-resolve shortwaves embedded within the encroaching cyclonic flow could touch off a couple showers and thunderstorms, though limited moisture should keep coverage of those on the low side. Temperatures will settle to upper 50-mid 60s by dawn Friday. && .LONG TERM /FRIDAY THROUGH SUNDAY/... 330 AM Update... A weak front will drop into the vicinity Friday with a chance of showers and thunderstorms, during an otherwise mainly quiet period as we head through next weekend. Models are in general agreement on a fairly broad lower- amplitude upper trough and associated cyclonic flow in Eastern Canada to Northeast regions, yet disagree on details for trailing a cold front into the region Friday. The front may be on the shallow and weak side, while also having limited moisture. There is a chance of showers and thunderstorms with this front Friday, but coverage of resultant cells is very much in question. Likely, most of the time it will be dry. Highs are forecast from mid-upper 70s north to mid-upper 80s south. By Saturday, the front will either be completely dissolved or perhaps a subtle reflection of it will exist just to our south. High pressure will dominate the Great Lakes to Northeast. An isolated shower or thunderstorm cannot be ruled out in Northeast PA to Catskills NY but odds are for dry weather to persist with a good amount of sunshine and dewpoints only in the 50s to near 60. This will likely allow temperatures well into the 80s for all but the highest terrain. There is a bit of uncertainty Saturday night into Sunday as to whether a weak embedded feature tying along the decayed front could try to get a couple showers and thunderstorms going, but overall a continuation of the mainly dry and warm theme is anticipated. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... 2 PM Update Showers and some thunderstorms are expected to bring both ceiling and visby restrictions to the region this afternoon, with widespread MVFR restrictions. IFR conditions are possible in the heavier showers & thunderstorms. Coverage of showers and thunderstorms becomes more widespread this afternoon. While any TAF site may see a thunderstorm, confidence is highest at KELM, KITH, KAVP and KBGM where a tempo for +TSRA and IFR restrictions were added...mainly between 18-22z. A tempo for +SHRA and IFR restrictions was also added for SYR and RME, in the same general timeframe. Slow improvement in conditions is expected early this evening, even possibly some terminals returning to VFR. However,by late evening, lowering ceilings are expected to bring a return to MVFR to Fuel Alternate restrictions, and likely IFR overnight as well. Widespread fuel alternate to IFR restrictions are expected with low CIGS and areas of fog early Tuesday morning, only gradually lifting to MVFR by late morning or midday. Light southeast winds under 10 mph this afternoon becoming light and variable overnight. Winds then slowly turn westerly by late Tuesday morning, increasing to 5-10 kts late in the taf period. Outlook... Tuesday Afternoon...Scattered showers and thunderstorms may bring occasional restrictions, especially during the afternoon. Tuesday night through Thursday...Mainly VFR. Friday...Mainly VFR. Low chance for pop-up showers. Saturday...VFR expected under high pressure. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BJG NEAR TERM...BJG/MJM SHORT TERM...MDP LONG TERM...MDP AVIATION...BJG/MJM
Hazardous weather outlook, Aug 22, 3:52 AM EDT, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 352 AM EDT Mon Aug 22 2022 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-230800- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 352 AM EDT Mon Aug 22 2022 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Showers and thunderstorms are expected today. Some of the thunderstorms may produce locally heavy rainfall, which may cause a few areas of poor drainage flooding or localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 22, 1:38 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Binghamton NY
138 PM EDT Mon Aug 22 2022
PAZ038-039-043-221830-
Wyoming PA-Susquehanna PA-Bradford PA-
138 PM EDT Mon Aug 22 2022
...A strong thunderstorm will impact portions of southwestern
Susquehanna, east central Bradford and north central Wyoming Counties
through 230 PM EDT...
At 138 PM EDT, Doppler radar was tracking a strong thunderstorm over
Auburn Center, or 10 miles east of Wyalusing, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rush, Springville, Montrose, Dimock, Meshoppen, Hop Bottom,
Rushville, Auburn Center, South Montrose and Elk Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4161 7613 4177 7618 4191 7581 4166 7570
TIME...MOT...LOC 1738Z 250DEG 16KT 4171 7606
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
AJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:19 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne | 3 hr |
| Aug 22, 1:21 PM EDT | Areal Flood Advisory | BGM | Bradford, Susquehanna, Wyoming | 3 hr |
| Aug 22, 1:38 PM EDT | Special Weather Statement | BGM | Susquehanna | 52 min |
| Aug 22, 2:19 PM EDT | Areal Flood Warning | BGM | Susquehanna, Wyoming | 3 min |
| Aug 22, 2:46 PM EDT | Areal Flood Advisory | BGM | Luzerne | 3 hr |
| Aug 22, 5:37 PM EDT | Areal Flood Advisory | BGM | Bradford, Susquehanna | 113 min |
| Aug 22, 6:15 PM EDT | Areal Flood Advisory | BGM | Bradford | 4 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.